Kansas, 2001

Hail and Damaging Wind in Kansas, May 27, 2001

May 27, 2001 · NWS ICT · 36 events in 8 counties and zones

35 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 27, 1:58 AM CST, 9 hours 42 minutes earlier.

Area forecast discussion, May 27, 1:58 AM CST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT SUN MAY 27 2001

PRECIPITATION CHANCES THROUGH THE FORECAST PERIOD WERE THE MAIN
FOCUS FOR THIS PACKAGE. MODELS INDICATE SHEARED SHORTWAVE PUSHES
INTO WESTERN KANSAS TODAY...WHILE WEAK SOUTH/SOUTHEAST FLOW AT THE
SURFACE STARTS TO BRING BACK NEAR 60 DEWPOINTS INTO SOUTHERN KS
WHICH HELPS CREATE CAPES CLOSE TO 2000 J/KG TODAY AS SHOWN BY
MESOETA FORECAST SOUNDINGS. STILL...WITH A LACK OF A FOCUSING
MECHANISM WILL KEEP FORECAST DRY TODAY THINKING BEST LOW LEVEL
CONVERGENCE/MOISTURE ADVECTION IS FOCUSED WELL TO OUR WEST.
AS FOR TEMPS...WE LOSE DOWNSLOPE FLOW WE HAD SATURDAY AND EXPECT
MORE IN THE WAY OF CLOUDS. SO ALTHOUGH 1000-850MB THICKNESSES
INCREASE TODAY...HIGHS SHOULD BE NEAR SATURDAY/S VALUES.

MODELS AGREE BEST 850/700 MB WAA AND THETA-E ADVECTION IN WESTERN KS
SHIFTS SOUTH INTO OK TONIGHT...SO FELL MCS WILL STAY TO OUR WEST AND
SOUTH TONIGHT. HOWEVER...WEAK MID LEVEL WAVE MOVES FROM WEST TO EAST
THROUGH THE AREA TONIGHT...SO WILL RETAIN CHANCE POPS ACROSS THE
FORECAST AREA. WILL INCREASE LOW TEMPS TONIGHT AS SOUTH/SOUTHEAST
SHOULD KEEP DEWPOINTS WELL INTO THE 50S/LOWER 60S.

MAIN SFC FRONT FORECAST TO REMAIN NEAR THE RED RIVER ON MEMORIAL
DAY...AND WEAK MID LEVEL RIDGE BUILDS INTO THE AREA. SO
AGAIN...FOCUSING MECHANISM LACKING FOR PCPN CHANCES...BUT WITH THE
POTENTIAL FOR UNRESOLVED SHORTWAVE TO MIGRATE THROUGH MID LEVEL FLOW
A SMALL CHANCE FOR PCPN EXISTS...AND WILL LOWER POPS TO SLIGHT
CHANCE ACROSS THE BOARD MONDAY. TEMPS LOOK ON TARGET.

ETA SHOWS ANOTHER MID LEVEL SHORT WAVE RIDING THROUGH KS IN
WESTERLY MID LEVEL FLOW. THIS FEATURE COMBINED WITH INCREASING 700MB
WAA/ISENTROPIC LIFT (MAINLY IN THE SOUTHERN ZONES) MAY BE ENOUGH TO
GENERATE PCPN MONDAY NIGHT. AGAIN...FEEL BETTER CHANCES FOR PCPN
WILL BE SOUTH OF THE AREA WHERE NOSE OF THE LOW LEVEL JET/WAA IS
FORECAST TO BE.

WILL MAKE SOME MINOR CHANGES TO THE EXTENDED FORECAST BASED ON
LATEST ECMWF/AVN FORECAST.  WHILE THERE ARE DIFFERENCE ON THE
TIMING...AVN AND ECMWF SHOW NICE SOUTHERN STREAM SHORTWAVE TO
AFFECT OUR AREA LATE TUESDAY/WEDNESDAY. MEANWHILE...STRONG NORTHERN
STREAM WAVE LOOKS TO SWEEP A FRONT THROUGH AND BRING COOLER TEMPS
THURSDAY/FRIDAY SO WILL BRING DOWN HIGH TEMPS FOR THESE DAYS.

FCSTID = 12/HYSELL
ICT   82  61  81  62 /  10  40  20  30
HUT   82  60  81  61 /  10  40  20  30
EWK   82  61  81  62 /  10  40  20  30
EQA   82  61  81  62 /  10  40  20  30
WLD   82  61  81  62 /  10  40  20  30
RSL   81  60  80  62 /  10  40  20  30
GBD   81  60  80  62 /  10  40  20  30
SLN   82  61  80  62 /  10  40  20  30
MPR   82  61  80  62 /  10  40  20  30
CFV   82  60  80  62 /   0  30  20  30
CNU   82  60  80  62 /   0  30  20  30
K88   82  60  80  62 /   0  30  20  30

.ICT...NONE.

In the hours before

Special weather statement, May 27, 11:04 AM CST, 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT SUN MAY 27 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
A WEAK WARM FRONT LIFTING ACROSS KANSAS WAS PROVIDE THE INITIAL
FOCUS FOR CONVECTION THROUGH THE AFTERNOON.  THIS BOUNDARY COMBINED
WITH AN UPPER LEVEL DISTURBANCE MOVING INTO THE WESTERN KANSAS MAY
ENHANCE THE CONVECTION.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON
OVER CENTRAL AND SOUTH CENTRAL KANSAS.  THE THUNDERSTORMS COULD
SPREAD INTO SOUTHEAST KANSAS LATER THIS EVENING.

THE MAIN AREA FOR SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED OVER
WESTERN KANSAS THIS AFTERNOON...SPREADING INTO CENTRAL AND SOUTH
CENTRAL KANSAS BY LATER AFTERNOON/EARLY EVENING.  THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

/BAKER

The radar

The Wichita radar (KICT), 39 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

35 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
May 27, 11:40 AM CST
Where
Butler County, 1 mi W of Augusta
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -97.000

Hail, Butler

When
May 27, 11:53 AM CST
Where
Butler County, Augusta
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -96.983

Hail, Cowley

When
May 27, 12:27 PM CST
Where
Cowley County, 6 mi N of Atlanta
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -96.767

Hail, Butler

When
May 27, 12:37 PM CST
Where
Butler County, Andover
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
37.717, -97.133

Hail, Cowley

When
May 27, 1:00 PM CST
Where
Cowley County, Cambridge
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -96.667

Hail covered the ground.

Hail, Cowley

When
May 27, 1:07 PM CST
Where
Cowley County, 1 mi N of Cambridge
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -96.667

Hail, Chautauqua

When
May 27, 1:30 PM CST
Where
Chautauqua County, 4 mi N of Cedar Vale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -96.500

Hail, Sumner

When
May 27, 1:32 PM CST
Where
Sumner County, 8 mi S of Argonia
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.150, -97.767

Hail, Sumner

When
May 27, 1:39 PM CST
Where
Sumner County, 9 mi S of Argonia
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.133, -97.767

Hail, Sumner

When
May 27, 1:50 PM CST
Where
Sumner County, Caldwell
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -97.600

Hail covered the ground.

Hail, Sumner

When
May 27, 1:52 PM CST
Where
Sumner County, 1 mi E of Caldwell
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -97.583

Hail, Sedgwick

When
May 27, 2:00 PM CST
Where
Sedgwick County, 1 mi E of Mt Hope
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.650

Thunderstorm Wind, Harvey

When
May 27, 2:00 PM CST
Where
Harvey County, Burrton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.017, -97.667

Tree blown over.

Hail, Sumner

When
May 27, 2:10 PM CST
Where
Sumner County, 1 mi E of Caldwell
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -97.583

Golfball to hen egg sized.

Hail, Sedgwick

When
May 27, 2:14 PM CST
Where
Sedgwick County, Maize
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -97.467

Hail, Harvey

When
May 27, 3:30 PM CST
Where
Harvey County, Patterson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -97.650

Hail, Cowley

When
May 27, 3:35 PM CST
Where
Cowley County, 2 mi S of Udall
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -97.117

Hail, Harvey

When
May 27, 3:37 PM CST
Where
Harvey County, 2 mi S of Patterson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -97.650

Hail, Cowley

When
May 27, 3:40 PM CST
Where
Cowley County, Winfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -96.983

Covered the ground in North Winfield.

Hail, Reno

When
May 27, 4:25 PM CST
Where
Reno County, 1 mi W of Turon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -98.450

Hail, Cowley

When
May 27, 4:30 PM CST
Where
Cowley County, 2 mi N of Winfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -96.983

Hail, Cowley

When
May 27, 4:30 PM CST
Where
Cowley County, Winfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.983

Hail, Cowley

When
May 27, 4:33 PM CST to 4:39 PM CST
Where
Cowley County, Udall
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -97.117

Hail, Cowley

When
May 27, 4:39 PM CST
Where
Cowley County, Winfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -96.983

Hail, Kingman

When
May 27, 4:42 PM CST
Where
Kingman County, Kingman
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.117

Covered the ground on north edge of Kingman.

Hail, Cowley

When
May 27, 4:45 PM CST
Where
Cowley County, 2 mi SW of New Salem
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -96.933

Hail, Reno

When
May 27, 4:50 PM CST
Where
Reno County, Turon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -98.433

Hail, Sumner

When
May 27, 4:54 PM CST
Where
Sumner County, Mulvane
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -97.250

Relayed thru Sumner County EOC.

Hail, Kingman

When
May 27, 4:55 PM CST
Where
Kingman County, Kingman
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.117

Hail, Sedgwick

When
May 27, 4:56 PM CST
Where
Sedgwick County, Cheney
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -97.783

Hail, Sedgwick

When
May 27, 5:02 PM CST
Where
Sedgwick County, Cheney
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -97.783

Hail, Kingman

When
May 27, 5:03 PM CST
Where
Kingman County, Kingman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.117

Hail, Kingman

When
May 27, 5:05 PM CST
Where
Kingman County, Penalosa
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -98.317

Occurred on southeast side of town.

Hail, Cowley

When
May 27, 5:15 PM CST
Where
Cowley County, Udall
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -97.117

Covered the ground.

Hail, Kingman

When
May 27, 5:37 PM CST
Where
Kingman County, Kingman
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.650, -98.117

Occurring near Highway 54, hail accumulated in drifts 3 feet deep.

Hail, Kingman

When
May 27, 5:50 PM CST
Where
Kingman County, 8 mi SE of Kingman
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -98.017

Occurred midway between Kingman and Rago.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241608, 5241703, 5241704, 5241730, 5241706, 5241707, 5241705, 5241708, 5241709, 5241710, 5241711, 5241712, 5241713, 5241714, 5241715, 5241717, 5241719, 5241716, 5241720, 5241718, 5241721, 5241731, 5241722, 5241723, 5241724, 5241725, 5241726, 5241727, 5241728, 5241729, 5241732, 5241733, 5241734, 5241735, 5241814, 5241815.